Recommendations for starting a patient with HER2+ metastatic breast cancer on T-DXd after prior T-DM1 therapy.
Kevin Kalinsky, MD, MS: Let’s move along with this case. Her treatment course was complicated when she started to experience peripheral neuropathy, and she completed 9 of 14 cycles. Komal, how often do you feel like you see this in practice?
Komal Jhaveri, MD, FACP: About 20% to 25% of the time, I see this issue where some patients end up struggling with peripheral neuropathy more than others. It’s hard for patients to have a lot of treatment up front, whether it’s 6 cycles of TCHP [docetaxel, carboplatin, trastuzumab, pertuzumab] or AC-THP [doxorubicin hydrochloride, cyclophosphamide, docetaxel, trastuzumab, pertuzumab], plus whatever residual neuropathy they might have from the taxane-based therapy, and then 14 cycles thereafter. About 20% to 25% of the time, I end up seeing that. Many times I have either delayed a dose or done dose reduction to 3 mg/kg from the approved dose of 3.6 mg/kg to try and help them with this issue. Sometimes we resort to medications that might not have the best data supported by randomized trials. I’m sure Allison can speak more to that. We’ve tried gabapentin or, in some patients, duloxetine. There’s no great randomized sham control data for acupuncture either, but I see that as the least invasive approach to try to help a patient to get through this without issues. Sometimes I refer them for acupuncture as well, as long as they get that covered by insurance. Some patients do it out of pocket. Those are the things I see with neuropathy in T-DM1 [trastuzumab emtansine].
Kevin Kalinsky, MD, MS: Unfortunately, 6 months later, she’s found to have liver lesions and a biopsy-confirmed metastatic HER2 [human epidermal growth factor receptor 2]–positive disease. The patient goes on to receive T-DXd [trastuzumab deruxtecan] once every 3 weeks on a 21-day cycle. Komal, talk us through counseling points you have when talking with patients about T-DXd [trastuzumab deruxtecan].
Komal Jhaveri, MD, FACP: With T-DXd [trastuzumab deruxtecan], the first thing we talk about in terms of expected adverse effects with patients is nausea. At our institution [Memorial Sloan Kettering Cancer Center], we do standing palonosetron at the time of the infusion along with dexamethasone as a premedication. We also offer ondansetron as needed for nausea, because nausea is something we see with this agent. Fatigue is another thing I warn them about. And I talk to them about the possibility of alopecia. We had seen a lot more alopecia in DESTINY-Breast01, but we’re not necessarily seeing a lot of that in practice. It probably [depends on] prior therapies and preexisting alopecia these patients had. I’ve been counseling them because we’re not able to predict which patient will have it vs which patient won’t. It’s better to discuss that with the patient.
Most important, after these 3, I educate them about the risk of interstitial lung disease or pneumonitis. With that, I want them to report any dry cough that’s lingering around more than usual, any extreme fatigue that some patients present with, and any worsening shortness of breath that’s limiting their daily activities of living. I keep a close eye on the radiological findings as well to see if there are any ground-glass opacities that sometimes imaging can point toward pneumonitis. We do that with our nurses as well, who are the first line of defense and who take these phone calls from these patients when patients call in to report their symptoms. These are a few things that I discus with our patients when we start them on T-DXd [trastuzumab deruxtecan].
Kevin Kalinsky, MD, MS: Komal, are there any known predictors for ILD [interstitial lung disease] as an adverse effect? Do you do anything preventively? Do you check PFTs [pulmonary function tests] or anything like that in these patients?
Komal Jhaveri, MD, FACP: Excellent questions. We’ve tried to see a lot of retrospective analyses to answer that question. Can we identify who might be at more risk? There were some indicators that a decline in renal function or GFR [glomerular filtration rate] might be able to predict which patients get this. Surprisingly, we didn’t see patients who had baseline lung metastases, who might be at higher risk for pneumonitis. We didn’t see that in the retrospective evaluation of patients who’ve received T-DXd [trastuzumab deruxtecan]. Patients with lung cancer who get the therapy might be at higher risk; we just don’t know. For breast cancer, with lung metastases in the retrospective evaluation, we did not see that as a big risk factor.
We did see that with a higher dose. Fortunately, the 5.4 mg/kg was better off than the 6.4 mg/kg. Maybe higher dose or multiple prior lines of therapies can potentially put a patient at higher risk. But now that we have data for DESTINY-Breast03, we’re trying to utilize our good agents early on. I’m hoping that’s what is translating into less events. Certainly the vigilance that we as a community of oncologists, patients, and nurses have together—and knowing to intervene and look for this trouble sign sooner—has helped reduce the grade 4 and 5 events in DESTINY-Breast03. It’s a combination of all those. There are no data necessarily to support that you should be looking for diffuse lung capacity or PFTs to identify which patient might be at a higher risk.
Having said that, I do that for all my patients who start T-DXd [trastuzumab deruxtecan] as a way of having a baseline. If a patient did end up having interstitial lung disease or pneumonitis, and we do a PFT at that particular time, we don’t have a baseline to compare. What if they had interstitial disease at baseline? This is an area of active research, and hopefully with more efforts we might be able to come up with something that might help us identify this risk better. But my practice has been to do it.
Kevin Kalinsky, MD, MS: Allison, at your institution [University of Kentucky HealthCare], do you have other strategies for monitoring interstitial lung disease being implemented or instituted in the clinic?
Allison Butts, PharmD, BCOP: Komal laid it out nicely. At our institution, we are not monitoring PFTs at baseline or at any point during treatment. It’s an interesting area of research to understand more about how we might implement that. It’s interesting to hear that your practice is doing that. But yes, educating the patient is extremely important to explain the signs and symptoms and how important it is that they report those so we can promptly initiate steroids and begin a work-up to get them on treatment.
Kevin Kalinsky, MD, MS: Kandra, at your institution [Winship Cancer Institute], have you seen providers checking baseline PFTs?
Kandra Horne, DNP, MSN, WHNP-BC: No, I haven’t. We haven’t been doing it.
Kevin Kalinsky, MD, MS: That reiterates the point that this is something to be very mindful of. We’ve learned with experience to be careful and to express to patients the importance of looking for shortness of breath and to let us know if they’re having a cough or anything like that, because if patients are having grade 2 or higher events, we should be stopping the agent.
Transcript edited for clarity.